Connecticut, 2003

Flooding in Connecticut, December 19 to 21, 2003

December 19 to 21, 2003 · NWS BOX · 2 events in 1 county or zone

Minor flooding occurred on the lower Connecticut River as a result of rain and snowmelt. 3 feet at 615 am on the 20th, which was just above its 16 flood stage of 16 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Minor flooding occurred on the lower Connecticut River as a result of rain and snowmelt. The Connecticut River at Hartford crested at 16.3 feet at 615 am on the 20th, which was just above its 16 flood stage of 16 feet. At Middletown, the river crested at 8.2 feet at 1 pm on the 20th, just above its flood stage of 8 feet.No flood damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 19, 2:03 PM EST, 4 hours 12 minutes earlier.

Area forecast discussion, Dec 19, 2:03 PM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
203 PM EST FRI DEC 19 2003

.SHORT TERM (TONIGHT AND SAT)...
GOING TO INDICATE CLOUDY SKIES AND LOW CHANCE POPS FOR LIGHT SNOW
TONIGHT AND SAT IN ASSOCIATION WITH MID/UPPER LEVEL TROF.  NOT WELL
DEFINED BUT NOTE FAIRLY DEEP LAYER OF HIGH RH ON BUFKIT...AND 12Z
GFS RUN DROPS A FEW HUNDREDTHS OF PRECIPITATION OVER MOST OF AREA.
AT THE MOMENT...PLAN ON INDICATING LITTLE OR NO ACCUMULATION. NO
SIGNIFICANT CHANGES IN TEMPERATURE EXPECTED FROM PREVIOUS FORECAST.
CLOUDS WILL MAKE FOR MINIMAL DIURNAL RANGE BETWEEN TONIGHT AND SAT.

&&

.HYDRO...
RIVER FLOOD WARNING FOR CT RIVER AT HARTFORD AS SLUG OF RUNOFF FROM
LAST RAIN/SNOWMELT EVENT WORKS ITS WAY THROUGH.  A LOT OF THE
CONTRIBUTION-CAME FROM RAIN/SNOWMELT FROM MIDDLE BASIN
TRIBUTARIES...ESPECIALLY THOSE COMING OUT OF THE WORCESTER HILLS.
RIVER IS EXPECTED TO CREST A TENTH OR TWO ABOVE FLOOD STAGE THIS
EVENING AT HARTFORD...AND PROBABLY DROP BELOW FLOOD STAGE DURING
EARLY MORNING HOURS.  THE CREST AT MIDDLETOWN LOOKS TO BE JUST SHY
OF FLOOD STAGE...WILL BE MONITORING.

.AVIATION...
INCREASING MID/HIGH CLOUDS THIS EVENING...AND BELIEVE WILL SEE
WIDESPREAD MVFR CEILINGS OVERNIGHT INTO SAT MORNING.  MAY ALSO SEE
POCKETS OF IFR CEILINGS AND MVFR VSBYS IN AREAS OF LIGHT SN.

&&

.LONG TERM (SATURDAY NIGHT THROUGH NEXT FRIDAY)...
NORTHWESTERLY FLOW ALOFT WILL CONTINUE TO BRING DOWN QUITE CHILLY
AIR TO START OFF THE WEEKEND.  MAY SEE SOME SNOW FLURRIES LINGER
EARLY ON SATURDAY EVENING...WITH PARTIAL CLEARING FOR A SHORT TIME
BEFORE CLOUDS FILL BACK IN TOWARD DAYBREAK.  THEREFORE...WILL KEEP
TEMPERATURES PRETTY CLOSE TO GUIDANCE NUMBERS.

THE NEXT SHORTWAVE WILL MOVE QUICKLY ACROSS THE REGION ON SUNDAY.
THIS MAY TRIGGER SOME SNOW FLURRIES...BUT LOW LEVEL MOISTURE WILL BE
LACKING SO NOT EXPECTING MUCH MORE THAN THAT.  TEMPERATURES SHOULD
BE QUITE COLD ESPECIALLY WITH CLOUDS THROUGH EARLY AFTERNOON SO WILL
TRIM A DEGREE OR TWO OFF OF GUIDANCE.

OUR UPPER LEVEL WIND FLOW WILL TURN MORE SOUTHWESTERLY TO START THE
WORK WEEK.  THIS WILL CUT OFF OUR SUPPLY OF COLD CANADIAN AIR...AND
MID LEVEL TEMPERATURES WILL WARM SIGNIFICANTLY.  SURFACE TEMPERATURES
SHOULD RESPOND SOMEWHAT...AS HIGHS SHOULD REACH INTO THE 40S.  THE
POTENTIAL FOR TEMPERATURES TO GET WARMER EXISTS...BUT MAY SEE A
FAIR AMOUNT OF CLOUDINESS AS COLD AIR IS OVER RUN BY WARMER AIR
ALOFT.  THIS CAN ALSO LEAD TO SOME LIGHT PRECIPITATION THAT THE
MODELS DONT PICK UP ON VERY WELL.  NO EVIDENCE AT THIS TIME TO
INSERT ANY PRECPITATION...BUT LATER SHIFTS WILL HAVE TO MONITOR
THIS FOR EARLY IN THE WEEK.

MOST OF THE LONG RANGE MODELS ARE INDICATING A HIGH AMPLITUDE TROUGH
DEVELOPING OVER THE CENTRAL UNITED STATES ON TUESDAY.  THEREFORE...
EXPECT A SLOW MOVING STORM SYSTEM TOWARDS THE MIDDLE OF THE WEEK.
THE GFS MODELS HAS BEEN ALL OVER THE PLACES AND CONTINUES OF LATE
TO SHOW VERY LITTLE RUN TO RUN CONSISTENCY.  THE
UKMET/ECWMF/CANADIAN MODELS SHOW THE STORM SYSTEM TRACKING WEST OF
THE APPALACHIAN MOUNTAINS.  TIMING WILL BE VERY TRICKY AS THE
DYNAMICS OF THE SYSTEM WILL BE SLOW TO MOVE EAST.  NONETHELESS...
WILL CONTINUE RAIN CHANCES FOR WEDNESDAY.  ENOUGH COLD AIR MAY BE
TRAPPED IN THE VALLEYS ESPECIALLY WITH A SURFACE HIGH OVER CANADA...
TO ALLOW SOME FREEZING RAIN AT THE ONSET...BUT MID LEVEL TEMPERATURES
SHOULD BE TOO WARM FOR ANY SNOW.

THURSDAY (CHRISTMAS DAY) IS FILLED WITH A LOT OF UNCERTAINTY.  WITH
A NEGATIVELY TILTED TROUGH THE SYSTEM WILL BE EXTREMELY SLOW
MOVING.  THEREFORE...WILL CONTINUE RAIN CHANCES FOR THE ENTIRE DAY.
WITH THE STORM SYSTEM TAKING AN INLAND TRACK...CAN NOT RULE OUT A
SECONDARY LOW DEVELOPING OFF THE ATLANTIC COAST.  IF THIS WERE TO
HAPPEN...A CHANGEOVER FROM RAIN TO SNOW WOULD BE POSSIBLE SOMETIME.
ITS WAY TOO EARLY TO SAY IF THIS IS GOING TO HAPPEN...BUT CAN NOT
RULE IT OUT.

&&

.MARINE...

LIGHT WINDS IN SHORT TERM BUT MARGINAL SCA SEAS PVC-ACK ZONE AT
OUTSET.  WILL MAKE FINAL CALL ON SCA HEADLINE BASED ON CURRENT
OBSERVATIONS AT CWF RELEASE TIME.

IN THE LONGER TERM...THINGS SHOULD BE RELATIVELY QUIET FOR THIS TIME
OF YEAR.  MAY SEE WINDS APPROACH MARGINAL GALES FOR A FEW HOURS ON
SUNDAY OVER THE OUTER-WATERS.  OTHERWISE...JUST A FEW SMALL CRAFT
ADVISORIES MAY BE NEEDED OVER THE NEXT FIVE DAYS.  THINGS SHOULD
TURN MORE INTERESTING WEDNESDAY AND THURSDAY AS THE NEXT STORM WILL
IMPACT THE WATERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...RIVER FLOOD WARNING FOR CT RIVER AT HARTFORD.
MA...NONE.
RI...NONE.
NH...NONE.
MARINE...SCA FOR SEAS PVC-ACK ZONE.

BOX FORECAST TEAM:
NEAR TERM...CARBONE
SHORT TERM...THOMPSON
LONG TERM...FRANK
Hazardous weather outlook, Dec 19, 4:35 PM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
435 PM EST FRI DEC 19 2003

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-201025-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
525 AM EST FRI DEC 19 2003

.DAY ONE...
A RIVER FLOOD WARNING IS IN EFFECT FOR THE CONNECTICUT RIVER AT
HARTFORD.  PLEASE SEE OUR RIVER FLOOD WARNING PRODUCT FOR MUCH MORE
DETAILED INFORMATION ON THIS (BOSFLWBOX).

.DAYS TWO THROUGH SEVEN...
ANOTHER STRONG STORM SYSTEM SHOULD AFFECT THE REGION WEDNESDAY INTO
THURSDAY.  AT THIS TIME...IT LOOKS LIKE MAINLY A RAIN EVENT.
HOWEVER...TEMPERATURES MAY BE COLD ENOUGH AT THE ONSET FOR SOME
FREEZING RAIN EARLY WEDNESDAY ACROSS THE INTERIOR VALLEYS.
ALSO...THERE IS A CHANCE THAT THE RAIN COULD CHANGE TO SNOW BEFORE
THE PRECIPITATION ENDS ON THURSDAY.  THIS REMAINS UNCERTAIN...BUT
THE BEST CHANCE FOR THIS OCCURRENCE WOULD BE OVER THE INTERIOR
SECTIONS.

ON THE MARINE FRONT...THIS STORM WILL LIKELY PRODUCE GALE FORCE
WINDS FOR A TIME.  ALSO...THE COASTAL SECTIONS MAY SEE WIND ADVISORY
CRITERIA.

WITH THIS STORM SYSTEM FIVE TO SIX DAYS AWAY...THERE IS A LOT OF
UNCERTAINTY ON HOW EXACTLY THIS WILL EVOLVE.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED OVER THE NEXT 48 HOURS.
HOWEVER...ANY REPORTS OF FLOODING ON THE CONNECTICUT RIVER NEAR
HARTFORD WOULD BE HELPFUL.

KAB/FRANK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Hartford

When
December 19, 6:15 PM EST to December 20, 7:00 PM EST
Where
Hartford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

Connecticut River at Hartford

Flood, Hartford

When
December 20, 7:00 PM EST to December 21, 6:00 PM EST
Where
Hartford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

Connecticut River at Middletown

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331191, 5331192.